B. J. Stickles, CNM, MSN, received a B.S.N. from the University of Wisconsin and an M.S.N. and C.N.M. from Columbia University. She has been a clinical instructor, teaching faculty, and director of nurse-midwifery services in university and university-affiliated medical centers. She is a patent holder for a teaching model, a pilot, and a decorated Viet Nam War veteran.
IDIOSYNCRATIC SUPRAVENTRICULAR TACHYCARDIA AFTER EPIDURAL ANESTHESIA
Article first published online: 6 JAN 2011
1993 American College of Nurse Midwives
Journal of Nurse-Midwifery
Volume 38, Issue 1, pages 42–44, January-February 1993
How to Cite
Stickles, B. J. (1993), IDIOSYNCRATIC SUPRAVENTRICULAR TACHYCARDIA AFTER EPIDURAL ANESTHESIA. Journal of Nurse-Midwifery, 38: 42–44. doi: 10.1016/0091-2182(93)90125-Z
- Issue published online: 6 JAN 2011
- Article first published online: 6 JAN 2011
During pregnancy, stress and vigorous exercise often result in pronounced tachycardia. Generally, a vagal stimulatory effort will interrupt the episode; however, intrapartum supraventricular tachycardia may not respond to vagal stimulation, necessitating drug therapy.
This article is a case report of idiosyncratic supraventricular tachycardia following initiation of epidural analgesia; use of epinephrine was part of the test dose protocol. Adenosine, chosen for the lack of hypotensive effect associated with verapamil, was administered intravenously with immediate results. Fetal monitoring via scalp electrode provided evidence of fetal well-being during and after the episode.